Thunderstorm Wind, Rock Island
- When
- June 16, 11:48 AM CST to 11:55 AM CST
- Where
- Rock Island County, (Mli) Quad City Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.450, -90.520
A Mesoscale Convective Vortex (MCV) moved through the region on the morning of June 16. This quick moving system produced widespread winds between 60 to 70 mph through it's path, especially for areas along and east of the Mississippi River.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A Mesoscale Convective Vortex (MCV) moved through the region on the morning of June 16. This quick moving system produced widespread winds between 60 to 70 mph through it's path, especially for areas along and east of the Mississippi River. Isolated reports of hail were noted, with the largest being golf ball sized.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 16, 5:19 AM CST, 6 hours 29 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Quad Cities IA IL 619 AM CDT Sun Jun 16 2024 .KEY MESSAGES... - Scattered showers and storms are possible through the mid morning today. Highest coverage is anticipated north of Highway 30. Gusty winds and lightning are the primary threats. - Hot and humid conditions are expected today through Tuesday with peak heat indices in the mid 90s to near 100 degrees. Monday is forecast to be the hottest day. - Isolated thunderstorms are possible Monday and Tuesday with low areal coverage expected. Better chances for showers and storms hold off until Tuesday night into Wednesday as a front drops in from the northwest. - Well above normal temperatures are forecast to continue for the middle to end of the week with highs ranging from the mid 80s in the northwest to low/mid 90s across the central and southeast counties. && .SHORT TERM /THROUGH TONIGHT/... Issued at 300 AM CDT Sun Jun 16 2024 Today Overview: SPC mesoanalysis had broad southwesterly flow aloft over the Central U.S. with a 500mb vorticity max centered over central Iowa. This disturbance was collocated with scattered showers and storms, the eastern fringe of which extends into portions of Benton and Buchanan Counties. Latest CAMs show an increase in shower and thunderstorm coverage into early this morning for areas roughly along/north of I-80 as the aforementioned shortwave rolls across the region. MUCAPE near 1500 J/kg and 30 kts of deep layer shear could support a few strong storms with gusts around 40 mph. This activity should quickly exit to the east after 9 AM. The main story today will be the heat with forecast high temperatures in the low to mid 90s, and when combined with the humidity will create peak afternoon heat indices in the mid to upper 90s. Will hold off on a Heat Advisory for now as most locations should fall short of reaching criteria (100 F). An increasing pressure gradient with a surface low passing across the northern Great Lakes will lead to breezy southerly winds locally, gusting up to 30 - 35 mph through the evening hours. The 06Z HRRR and NAMnest are resolving a MCV currently over NE Kansas and tracking it across eastern Iowa and northwest Illinois from late this morning through the afternoon. This will be a feature to monitor as it could lead to scattered thunderstorms later today. Low confidence on whether or not we get storms to develop this afternoon, but if they do form a few could be strong with MLCAPE peaking between 2000-2500 J/kg. && .LONG TERM /MONDAY THROUGH SATURDAY/... Issued at 300 AM CDT Sun Jun 16 2024 Early in the Week: The hot weather continues with forecast highs in the low to mid 90s. The NBM has been consistent with afternoon dewpoints in the mid 60s to near 70 F, yielding peak heat indices between 95 to the lower 100s. A Heat Advisory may eventually be needed for Monday and possibly on Tuesday. An increasing surface pressure gradient between low pressure over the central and northern Plains and high pressure along the East Coast will lead to breezy southerly winds of 25 to 35 mph, hopefully providing a little relief from the heat! Isolated storms (20%) may pop up during peak daytime heating on both Monday and Tuesday as SBCIN erodes during the afternoon. A few of these storms could be strong given the amount of instability available with SBCAPE of 2000+ J/kg. Wednesday On: A pattern change is expected to occur by mid-week, as the upper-level ridging over the eastern U.S. breaks down, and a longwave trough develops over the Intermountain West region. As the trough approaches, an attendant cold front will sweep through the area around Tuesday night to Wednesday, which will bring widespread chances (40 to 70%) of showers and storms. This should bring at least some relative relief to the upcoming heat and humidity, although high temperatures in the upper 80s to low/mid 90s remain possible south of Highway 20. A few additional mid-level shortwaves are expected to overtop the ridge into our area, so additional chances of precipitation will be in place through the end of the week. && .AVIATION /12Z TAFS THROUGH 12Z MONDAY/... Issued at 610 AM CDT Sun Jun 16 2024 Isolated showers and storms are possible near DBQ early this morning, which could lead to brief MVFR/IFR and gusty winds. Otherwise, expect prevailing VFR at the terminals into this afternoon with gusty SSW winds near 25 kts developing early in the day and lasting through the evening. There is a chance for scattered showers and storms to redevelop this afternoon for BRL and MLI as a small area of low pressure tracks across the region. Mentioned thunder potential in PROB30 groups for now. If storms develop this afternoon they could produce brief MVFR/IFR, gusty winds, and heavy downpours. && .CLIMATE... Issued at 300 AM CDT Sun Jun 16 2024 Record High Temperatures: June 17: KBRL: 98/1944 KMLI: 98/1897 Record Warm Minimum Temperatures: June 17: KDBQ: 74/1921 KMLI: 78/2018 June 18: KDBQ: 74/1921 KMLI: 77/2018 June 19: KDBQ: 76/1931 KMLI: 78/1953 && .DVN WATCHES/WARNINGS/ADVISORIES... IA...None. IL...None. MO...None. && SHORT TERM...Uttech LONG TERM...Uttech/Schultz AVIATION...Uttech CLIMATE...Schultz/Uttech
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 409 AM CDT Sun Jun 16 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-170915- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 409 AM CDT Sun Jun 16 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms can be expected this morning across the outlook area. Another cluster of storms may occur along and south of Interstate 80 this afternoon. The stronger storms may produce gusty winds, hail, and brief heavy rainfall. There is another chance of storms along Highway 20 late tonight. Hot and humid conditions can be expected this afternoon with peak heat indices in the mid to upper 90s. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Building heat and humidity will lead to peak heat indices in the mid 90s to around 100 degrees from Monday through Tuesday. There are periodic chances for showers and thunderstorms through next week. However, prolonged dry periods are likely as well. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today and tonight. GENERAL STORM MOTION OF THE DAY: Toward the northeast at 30 to 40 mph. Haase
Special Weather Statement
National Weather Service Quad Cities IA/IL
1231 PM CDT Sun Jun 16 2024
IAZ064-067-077-078-087>089-099-161830-
Henry IA-Des Moines IA-Washington IA-Muscatine IA-Lee IA-Louisa IA-
Jefferson IA-Johnson IA-
1231 PM CDT Sun Jun 16 2024
...Strong thunderstorms will impact portions of Henry, northwestern
Des Moines, eastern Washington, southwestern Muscatine, north central
Lee, Louisa, northeastern Jefferson and southeastern Johnson Counties
through 130 PM CDT...
At 1230 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Coppock to near Olds to near Salem.
Movement was northeast at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could cause minor tree limb damage and blow
around unsecured objects.
Locations impacted include...
Mount Pleasant, Washington, Wapello, Columbus Junction, New London,
Lone Tree, Winfield, Riverside, Wayland, Morning Sun, Ainsworth,
Conesville, Columbus City, Letts, Crawfordsville, Olds, St. Paul,
Mount Union, Cotter, and Coppock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4161 9144 4133 9121 4098 9118 4072 9158
4100 9161 4120 9178
TIME...MOT...LOC 1730Z 217DEG 22KT 4121 9170 4105 9156 4085 9154
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
08Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1239 PM CDT Sun Jun 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM Tstm Wnd Gst 1 NNE Olds 41.14N 91.54W
06/16/2024 E50 MPH Henry IA Trained Spotter
&&
GROSSThe Quad Cities radar (KDVN), 19 km away, was scanning. The volume nearest the first event began at 17:46 UTC.
11 thunderstorm wind, 1 hail. Local standard time, as filed.
Social media post of powerlines down closing Highway 67 in both directions.
Six inch tree branch downed by thunderstorm winds. Time estimated by radar.
Powerlines downed by thunderstorm winds.
County dispatch reported tree fell on a squad car in town of Chadwick. Time estimated by radar.
Tree downed by thunderstorm winds.
Large branches downed throughout town by the thunderstorm winds.
Photos relayed of a few trees snapped near the base at the Hidden Lake Country Club, south of Sheffield. One tree branch landed on the side of a building, causing damage.
Tree damage noted throughout town by the thunderstorm winds.
Relayed by broadcast media, with time estimated by radar.
Trees downed in town by thunderstorm winds.
Trees downed in town by the thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191021, 1191019, 1191020, 1191022, 1191024, 1191025, 1191031, 1191032, 1191030, 1189341, 1191028, 1191027.